Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Indianapolis, IN

June 23, 20197 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 23, 2019, 3:26 PM EDT for 7 counties in Indiana. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 3:26 PM EDT (19:26 UTC)
Expired
Jun 23, 2019, 4:15 PM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 14 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:41 PM EDTTSTM WND GST 603 W Homecroft, IN
Jun 23, 3:43 PM EDTTSTM WND DMG1 E Greenwood, INSOCIAL MEDIA REPORT OF TREES DOWN IN GREENWOOD WITH PICTURE OF TREE LIMB ON THE ROAD. TIME ESTIMATED FROM RADAR.
Jun 23, 4:00 PM EDTTSTM WND DMG2 Ene Warren Park, INA FEW TREES SNAPPED AND PART OF A FENCE KNOCKED DOWN. RELAYED ON SOCIAL MEDIA VIA BROADCAST MEDIA. TIME WAS ESTIMATE.
Jun 23, 4:00 PM EDTTSTM WND DMG2 S Castleton, INTRANSFORMER BLEW AS STORMS PASSED THROUGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS53 KIND 231926
SVRIND
INC057-059-063-081-097-109-145-232015-
/O.NEW.KIND.SV.W.0121.190623T1926Z-190623T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
326 PM EDT Sun Jun 23 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Shelby County in central Indiana...
  Western Hancock County in central Indiana...
  Northeastern Morgan County in central Indiana...
  Northern Johnson County in central Indiana...
  Southeastern Hendricks County in central Indiana...
  Marion County in central Indiana...
  South central Hamilton County in central Indiana...

* Until 415 PM EDT.

* At 325 PM EDT, a severe thunderstorm was located near Mooresville,
  or 18 miles southwest of Indianapolis, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Indianapolis, Fishers, Greenwood, Lawrence, Plainfield, Franklin,
  Greenfield, Beech Grove, Speedway, Mooresville, Southport, Avon,
  New Whiteland, Cumberland, McCordsville, Whiteland, Bargersville,
  New Palestine, Meridian Hills and Brooklyn.

This includes the following highways...
 Interstate 65 between mile markers 94 and 120.
 Interstate 69 between mile markers 200 and 209.
 Interstate 70 between mile markers 61 and 104.
 Interstate 74 between mile markers 73 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3940 8629 3968 8651 4000 8596 3975 8567
TIME...MOT...LOC 1925Z 236DEG 40KT 3956 8633 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/50
2 follow-up statements
647 
WWUS53 KIND 231944
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
344 PM EDT Sun Jun 23 2019

INC063-109-231953-
/O.CAN.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Morgan IN-Hendricks IN-
344 PM EDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND
SOUTHEASTERN HENDRICKS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.

LAT...LON 3950 8611 3979 8632 4000 8596 3975 8567
TIME...MOT...LOC 1943Z 236DEG 40KT 3968 8611 

$$

INC057-059-081-097-145-232015-
/O.CON.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Shelby IN-Hancock IN-Johnson IN-Marion IN-Hamilton IN-
344 PM EDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN SHELBY...WESTERN HANCOCK...NORTHEASTERN JOHNSON...
MARION AND SOUTH CENTRAL HAMILTON COUNTIES...

At 343 PM EDT, a severe thunderstorm was located over Southport, or 
7 miles south of Indianapolis, moving northeast at 45 mph. The 
Indianapolis airport had a measured gust of 49 MPH with a spotter 
estimate near Homecroft of 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Indianapolis, Fishers, Greenwood, Lawrence, Franklin, Greenfield,
Beech Grove, Speedway, Southport, New Whiteland, Cumberland,
McCordsville, Whiteland, New Palestine, Meridian Hills, Warren Park,
Homecroft, Rocky Ripple, Wynnedale and Spring Lake.

This includes the following highways...
 Interstate 65 between mile markers 94 and 120.
 Interstate 69 between mile markers 200 and 209.
 Interstate 70 between mile markers 73 and 104.
 Interstate 74 between mile markers 73 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3950 8611 3979 8632 4000 8596 3975 8567
TIME...MOT...LOC 1943Z 236DEG 40KT 3968 8611 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/50
715 
WWUS53 KIND 231958
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
358 PM EDT Sun Jun 23 2019

INC081-232007-
/O.CAN.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Johnson IN-
358 PM EDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Indiana.

LAT...LON 3975 8567 3960 8593 3963 8595 3964 8595
      3964 8597 3987 8619 4000 8596
TIME...MOT...LOC 1957Z 236DEG 40KT 3977 8593 

$$

INC057-059-097-145-232015-
/O.CON.KIND.SV.W.0121.000000T0000Z-190623T2015Z/
Shelby IN-Hancock IN-Marion IN-Hamilton IN-
358 PM EDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHWESTERN SHELBY...WESTERN HANCOCK...EASTERN MARION AND SOUTH
CENTRAL HAMILTON COUNTIES...

At 357 PM EDT, a severe thunderstorm was located 7 miles southeast of
Lawrence, or 10 miles east of Indianapolis, moving northeast at 45 
mph. A small pocket of stronger gusts is moving through eastern 
Marion County.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Indianapolis, Fishers, Lawrence, Greenfield, Cumberland,
McCordsville, New Palestine, Meridian Hills, Warren Park, Rocky
Ripple, Williams Creek, Spring Lake, Crows Nest, North Crows Nest,
Geist Reservoir, Castleton, Indiana State Fairgrounds and Broad
Ripple.

This includes the following highways...
 Interstate 69 between mile markers 200 and 209.
 Interstate 70 between mile markers 85 and 104.
 Interstate 74 between mile markers 93 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 8567 3960 8593 3963 8595 3964 8595
      3964 8597 3987 8619 4000 8596
TIME...MOT...LOC 1957Z 236DEG 40KT 3977 8593 

HAIL...<.75IN
WIND...70MPH
 
$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 PM EDT Sun Jun 23 2019

.UPDATE... The SYNOPSIS, NEAR TERM and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 300 PM EDT Sun Jun 23 2019

A warm front will lift northeast of the area tonight. Then, a strong
upper trough will push a cold front through the area late Monday and
Monday night. Unsettled weather will result.

After that, high pressure will result in mostly dry weather with
above normal temperatures.

&&

.NEAR TERM /Rest of this Afternoon and Tonight/...
Issued at 300 PM EDT Sun Jun 23 2019

A line of strong to severe thunderstorms was lifting northeast
across southwestern parts of central Indiana this afternoon. With a
ribbon of 2500-3000 J/KG surface based CAPE along and ahead of the
line, expect the line to maintain and possibly intensify. High
Resolution Rapid Refresh suggests that additional activity in its
wake will move into Ohio 02z-04z. So, high PoPs look good through
then. Only slight chance after 04z.

With the warm front expected to be north of the area tonight and
late day dew points in the lower 70s, good confidence in blend
overnight lows in the upper 60s and lower 70s.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 300 PM EDT Sun Jun 23 2019

Good confidence in thunderstorms Monday. Then, confidence the area
will dry out Tuesday. Finally, low confidence in more thunderstorms
Wednesday.

Upper Colorado system will take on a negative tilt and lift
northeast across the Great Lakes Monday night. This system will push
a cold front across the area as well Monday night. Blend high PoPs
MOnday afternoon and chance PoPs Monday evening look good. A few of
the storms could be strong or possible severe per the Day2 SPC
Marginal Risk.

After that, high pressure will build in and provide dry weather to
the area at least Monday overnight and Tuesday. Would not rule out
more convection Tuesday night and Wednesday  in cyclonic flow aloft,
but confidence is not good.

Blend near normal temperatures look reasonable with highs in the
lower to middle 80s.

&&

.LONG TERM (Wednesday Night Through Sunday)...
Issued at 229 PM EDT Sun Jun 23 2019

Models are close enough that the National Blend of Models
initialization was accepted for most items.

Central Indiana will remain near the edge of an upper ridge to the
west and south and an upper trough to the north and east during the
long term. The ridge will be strong enough to keep the area dry
through Thursday, but the upper trough may dip south enough to bring
a front into the area for the weekend.

Will keep the initialization's slight chance PoPs at times Friday
through Sunday, but with low confidence.

Temperatures will be above normal for most of the period thanks to
the upper ridge to the west.

&&

.AVIATION (Discussion for the 231800Z TAF Issuance)...
Issued at 101 PM  EDT Sun Jun 23 2019

Variable conditions expected in the first several hours of the TAF
period, then eventually becoming MVFR by Monday morning.

A line of convection will move through the sites this afternoon,
with at MVFR or lower conditions and potential for wind gusts over
30kt.

Lower confidence in convection after the main line, so will use
vicinity wording to cover.

Expect mainly VFR into the night at most areas, although KLAF will
dip into MVFR and potentially IFR for a while. The remainder should
reach MVFR during the daylight morning hours Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Jun 23, 9:54 AM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
954 AM EDT Sun Jun 23 2019

INZ021-028>031-035>049-051>057-060>065-067>072-241400-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
954 AM EDT Sun Jun 23 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are expected across the area today, and some
of these could be severe. Heavy rain is possible with any storm.
Increasingly warm and humid.

Hazards: Heavy rain causing flooding...damaging winds...hail...and
lightning. Heat indices peaking in the low 90s this afternoon, mainly
south.

Timing: Scattered to numerous thunderstorms are expected this
afternoon into tonight. The best chance for severe weather will be
from mid afternoon into the evening. Highest heat indices this
afternoon.

Discussion: A warm front combined with an upper level disturbance by
will trigger thunderstorms from this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Periodic threats for showers and thunderstorms will continue
through Monday evening. Strong to severe storms are possible Monday
with damaging winds and large hail as the primary threats. Any heavy
rainfall could lead to flash flooding due to saturated ground.
Moderate river flooding is occurring on area rivers.

Discussion: Chances for rain and thunderstorms will continue Monday
as an upper level low tracks into the western Great Lakes. High
pressure will build into the Ohio Valley Tuesday with warm and mainly
dry weather expected for much of the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible later today and again on Monday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 23, 2:41 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     1 NE BLOOMFIELD         39.03N 86.93W
06/23/2019                   GREENE             IN   911 CALL CENTER

            SHERIFFS OFFICE REPORTS WIDESPREAD TREE
            DAMAGE ACROSS THE COUNTY.

&&

AW
Local storm report, Jun 23, 2:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
249 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     2 SSE CENTER POINT      39.39N 87.06W
06/23/2019                   CLAY               IN   911 CALL CENTER

            LARGE TREE DOWN ON STATE ROAD 46 NEAR
            BOWLING GREEN.

&&

AW
Local storm report, Jun 23, 2:50 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     COALMONT                39.19N 87.23W
06/23/2019                   CLAY               IN   PUBLIC

            DISPATCH REPORTED SEVERAL TREES DOWN IN
            COALMONT. TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Jun 23, 2:58 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
258 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     2 NE INDIAN SPRINGS     38.81N 86.75W
06/23/2019                   MARTIN             IN   PUBLIC

            SEVERAL TREES UPROOTED AROUND THE INDIANA
            SPRINGS AREA. TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Jun 23, 3:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
318 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 S PARAGON             39.35N 86.56W
06/23/2019                   MORGAN             IN   PUBLIC

            SMALL AND DECENT SIZE LIMBS DOWN, POWER OUT
            AS A RESULT OF STORMS.

&&

KH
Local storm report, Jun 23, 3:24 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     CLAY CITY               39.28N 87.11W
06/23/2019                   CLAY               IN   911 CALL CENTER

            SEVERAL LARGE TREES UPROOTED AND NUMEROUS
            TREE LIMBS SNAPPED WITH POWER OUTAGES
            REPORTED IN CLAY CITY. TIME ESTIMATED FROM
            RADAR.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:56 PM EDTSpecial Weather StatementINDKnox49 min
Jun 23, 1:37 PM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Martin, Sullivan38 min
Jun 23, 1:46 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 1 more44 min
Jun 23, 2:12 PM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more63 min
Jun 23, 2:24 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Jackson, Lawrence, Martin, Monroe51 min
Jun 23, 2:52 PM EDTSevere Thunderstorm WarningINDBoone, Brown, Hendricks, Johnson, Marion, Monroe and 3 more38 min
Jun 23, 3:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more46 min
Jun 23, 4:04 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion41 min
Jun 23, 4:45 PM EDTSpecial Weather StatementINDDelaware, Henry, Madison, Randolph45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.